[Question #789] STDs, antibiotics

54 months ago
Hi Doctors,

Quick follow up to my earlier questions. I was treated with azythromycin and rocephin on day 1 and penicillin g on day 2 post-exposure for possible exposure (see my earlier thread for more info). I tested negative for everything at day 5 and day 10. Also had a swab for trich that came back negative.

My fiancee had a mild case of BV, took (I think) Flagyl, then had some vaginal itching , then it went away, then we had sex last weekend and it seems to have returned, now with some white discharge. I assume it's a yeast infection, but I want to be sure I'm thinking about this clearly.

My question is this: is there any chance those tests could have been wrong, i.e., could I have been a case of a false negative. I do note believe that's possible, but the weird happenstances (I had something that looked like a yeast infection on my penis, Nystatin didn't work, derm told me it was dermatitis and that cleared it up) make me wonder. 

Thanks!
54 months ago
My question is as a result of antibiotics, could I have been a false negative, among other possibilities.
H. Hunter Handsfield, MD
H. Hunter Handsfield, MD
54 months ago
Welcome back. However, I'm concerned you are becoming over-dependent on this forum, this being your fourth question in a month. You seem to have some unresolved anxieties over a sexual decision you regret, despite the overwhelming evidence (from us and probably your own doctors) that you acquired no STD. Let's make this the last one, OK?

Like many people, you misunderstand the effect of antibiotics on testing for bacterial STDs. With very few exceptions, they only way they make tests negative is by curing the infection. In your case, the ceftriaxone and rocephin would have oborted incubating gonorrhea, chlamydia, or syphilis if you had been infected. Once that happens, the test stays negative forever (assuming no reexposure). It is not possible that your treatment allowed an infection to persist and yet have negative test results 5 and 10 days later. You can be sure you aren't infected.

No STD causes a penile rash that would be confused with yeast or any common form of dermatitis.

Regards--  HHH, MD


---